Kentucky, 2019

Heavy Snow and Winter Weather in Kentucky, December 2, 2019

December 2, 2019 · NWS JKL · 2 events in 2 counties and zones

A strong storm system brought a changeover from rain to snow on December 2nd, producing impacts in the higher terrain of Harlan and Letcher Counties. Black Mountain saw 4 inches of snow near the Virginia line at 3700 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong storm system brought a changeover from rain to snow on December 2nd, producing impacts in the higher terrain of Harlan and Letcher Counties. Black Mountain saw 4 inches of snow near the Virginia line at 3700 feet. Areas in Letcher County, particularly on Pine Mountain, experienced snowfall amounts of near 2 inches as roads above 2500 feet became slick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 1, 10:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 1, 10:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1025 PM EST Sun Dec 1 2019

.UPDATE...
Issued at 1025 PM EST SUN DEC 1 2019

Did some significant work on the forecast regarding expected snow
ratios. The forecast snow ratios from the models were clearly too
high given surface temperatures above freezing. Thus,
significantly cut down the ratios across the board through the day
tomorrow, with the exception being for elevations above 2000 feet,
where better snow ratios will exist. This amounts to cutting way
back on overall forecast snow amounts through the event. At this
point we are probably a bit overdone with the current headlines,
but with the event ongoing and still expecting impacts at higher
elevations, to avoid confusion, feel its better to let the current
headlines go untouched. We should still see a mix of rain/snow in
most areas, just likely not to see the impacts as temperatures
stay above freezing. At this point with Black Mountain mesonet
station already down below freezing, anything that falls up there
should be primarily snow through the rest of the night and
tomorrow. Thus, the warnings still look reasonable for the higher
elevations.  Forecast changes have been saved and sent.

UPDATE Issued at 643 PM EST SUN DEC 1 2019

Radar returns are really picking up just upstream from the area
right now suggesting, we should start to see some light
precipitation at a minimum begin over the next few hours. Looking
upstream, generally most locations with 36 degrees or warmer are
reporting rain, so will adjust the rain/snow transition line down
a bit based on this. Either way, this hasn't resulted in much of a
change as we still expect the higher elevations to see the snow
potential first with a very slow fall in elevation as we head
through the night. Some places by dawn could still be mainly rain
or may not change over at all depending on how slow temperatures
fall. This would only result in less snow accumulation potential
at the lower elevations. The main concern continues to be for
elevations above 2000 feet in southeast Kentucky for the expected
snowfall.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 505 PM EST SUN DEC 1 2019

21z sfc analysis shows deep low pressure east of Kentucky with its
wrap around clouds and moisture descending from the northwest of
the state. This brought in lowering clouds and even some
sprinkles earlier in the afternoon. The pressure gradient (and
some sun driven mixing) allowed for strong west to southwest winds
through the area this afternoon with gusts to between 30 and 35
mph at times. The gradient will continue to drive the winds this
evening. These winds are advecting in a colder air mass and
temperatures are falling quickly into the middle 40s west while
some low 50s are found in the east. Dewpoints, meanwhile have
dropped into the lower 30s fairly uniformly across the area.

The models remain locked in on this deep outlier upper low curling
east southeast through the Ohio Valley and off the Mid Atlantic
Coast by Monday night and to coastal New England Tuesday morning.
Due to this small spread, have favored the blended solution as
represented by the NBM with some adjustments for typical strong
n'reaster storms affects on eastern Kentucky - leaning to the
NAM12 timing details.

Sensible weather will continue our very active weekend right into
the start of December and the new work week. The gusty west
southwest winds will only gradually diminish tonight as cold air
advection on those winds change arriving rain showers to snow
showers from west to east toward midnight. Snow will then fall
through the rest of the night and into Monday most places with
accumulations hard to come by due to relatively warm ground
temperatures and pavement. The elevated locations above 1000 feet
west and 1500 feet further east will see the most accumulations -
generally of just one to two inches, though even higher places
above 2000 feet several inches of snow will likely occur with 6
inches possible on top of Black Mountain above 4000 feet. For this
reason, there is a winter storm warning in effect for Letcher and
Harlan counties focusing on the higher terrain and continuing
until 12z Tuesday. Elsewhere, advisories will cover the initial
snow band (with some DGZ interaction for a time late tonight) and
upslope snow showers for much of the day Monday west and into
Monday evening further east. The WSW was segmented for the timing
and snow amounts from west to east with the warning of Harlan and
Letcher primarily for their highest elevations. The accumulating,
again mainly on the ridges and higher elevation spots for each
county, snow will come to an end west to east starting later
Monday afternoon - lingering to the far east into early Tuesday
morning. Through it all, substantial cold temperatures well below
freezing stay out of the picture making for slushy accumulations
at best and most place going for long stretches without much of
any accumulation despite the hours of snowfall. Have left the far
northwest counties - less prone to upslope snows and with little
in the way of elevation changes - out of the WSW opting for an
SPS detailing less than an inch of mostly melting snow there
through Monday morning.

Again used the NBM with little adjustments to temperatures except
to go cooler given the cloud cover and snow on Monday. As for QPF
and POPs kept the latter higher - in line with our more typical
strong upslope events and leaned on the WPC QPF in conjunction
with the NBM's numbers.

.LONG TERM...(Tuesday through Sunday)
Issued at 316 PM EST SUN DEC 1 2019

A building ridge of high pressure will finally bring dry weather
to eastern Kentucky to begin the extended period. We will start
out with mostly cloudy skies, as moisture lingering behind a
departed strong weather system remains in place across the region.
This cloud cover will gradually taper off on Wednesday, and should
give way to partly cloudy to mostly clear skies by early Wednesday
evening. The clear conditions will remain in place Wednesday night
and Thursday, as the ridge holds strong. An area of low pressure
will approach the area Thursday night, and may bring scattered
rain and snow showers to eastern Kentucky to end the week. Another
weaker ridge of high pressure should bring temporary relief to the
area Friday night and Saturday, with dry weather on tap once
again. Temperatures will be below normal on average, with daily
highs in ranging from the upper 40s to lower 50s across the area
through the end of the week. Nightly lows should follow suit, with
nightly minimums in the upper 20s to lower 30s expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 643 PM EST SUN DEC 1 2019

Ceilings will continue to lower tonight as a weather disturbance
moves overhead. This will bring periods of rain and snow to the
area tonight into Monday. The rain and snow will bring some
visibility reductions along with the lower ceilings. The low
ceilings will continue through tomorrow and tomorrow night with
little or no improvement expected.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 PM EST Monday for KYZ052-058>060-
068-069-079-080-083>086-104-106>109-111-112-114-116.

Winter Storm Warning until 7 AM EST Tuesday for KYZ088-118.

Winter Weather Advisory until 1 AM EST Tuesday for KYZ087-110-
113-115-117-119-120.

&&

UPDATE...KAS
SHORT TERM...GREIF
LONG TERM...AR
AVIATION...KAS
Hazardous weather outlook, Dec 1, 11:11 PM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1111 PM EST Sun Dec 1 2019

KYZ052-058>060-068-069-079-080-083>086-104-106>109-111-112-114-
116-030715-
Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Elliott-Morgan-Johnson-Wolfe-Magoffin-
Lee-Breathitt-Owsley-Clay-
Including the cities of Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Beattyville, Jackson,
Booneville, and Manchester
1111 PM EST Sun Dec 1 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Portions of the Kentucky and Red River basins will run high through
tonight.

A mixture of rain and snow will continue through dawn.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain and snow showers will continue through Monday afternoon,
before gradually tapering off from west to east. Some light
accumulations are expected, especially for elevations above 1000
feet.

Additionally, high water will continue along portions of the
Kentucky and Red River basins for early in the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to call in any snow reports and totals through
Monday.

KYZ087-110-113-115-117-119-120-030715-
Bell-Floyd-Knott-Perry-Leslie-Martin-Pike-
Including the cities of Middlesboro, Pineville, Prestonsburg,
Wheelwright, Hindman, Pippa Passes, Hazard, Hyden, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
1111 PM EST Sun Dec 1 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Portions of the Kentucky and Red River basins will run high through
tonight.

A mixture of rain and snow will continue through dawn.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain and snow showers will continue through Monday afternoon,
before gradually tapering off from west to east. Some light
accumulations are expected, especially for elevations above 1000
feet.

Additionally, high water will continue along portions of the
Kentucky and Red River basins for early in the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to call in any snow reports and totals through
Monday evening.

KYZ088-118-030715-
Harlan-Letcher-
Including the cities of Cumberland, Harlan, Jenkins,
and Whitesburg
1111 PM EST Sun Dec 1 2019

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A mixture of rain and snow will continue overnight, with mainly
snow above 2500 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow showers will continue into Monday night, before gradually
tapering off. Some significant accumulations will be possible,
especially for elevations above 2000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to call in any snow reports and totals through
Tuesday morning.

KYZ044-050-051-030715-
Fleming-Montgomery-Bath-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, and Owingsville
1111 PM EST Sun Dec 1 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A mixture of rain and snow will continue through dawn.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain and snow showers will continue through Monday afternoon,
before gradually tapering off from west to east. Little if any
snow accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to call in any snow reports late tonight into
Monday.

GREIF/KAS

In the hours before

Special weather statement, Dec 1, 11:07 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Jackson KY
1107 PM EST Sun Dec 1 2019

KYZ044-050-051-021200-
Fleming-Montgomery-Bath-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, and Owingsville
1107 PM EST Sun Dec 1 2019

...Rain, Mixed with Snow Will Continue Through Morning Morning...

Periods of rain, mixed with snow, will continue through Monday
morning. No snow accumulation is expected with air temperatures
expected to stay above freezing. However, a period of reduced
visibilities may occur in some of the snow showers, leading to
slightly longer travel times. Slow down and exercise caution
through the morning commute.

KAS
Special weather statement, Dec 1, 11:15 PM EST, 1 hour 45 minutes before
Special Weather Statement...CORRECTED
National Weather Service Jackson KY
1115 PM EST Sun Dec 1 2019

KYZ044-050-051-021200-
Fleming-Montgomery-Bath-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, and Owingsville
1115 PM EST Sun Dec 1 2019

...Rain, Mixed with Snow Will Continue Through Morning...

Periods of rain, mixed with snow, will continue through Monday
morning. No snow accumulation is expected with air temperatures
expected to stay above freezing. However, a period of reduced
visibilities may occur in some of the snow showers, leading to
slightly longer travel times. Slow down and exercise caution
through the morning commute.

KAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Letcher

When
December 2, 1:00 AM EST to 10:00 PM EST
Where
Letcher forecast zone
Reported by
Broadcast Media
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Heavy Snow, Harlan

When
December 2, 1:00 AM EST to 10:00 PM EST
Where
Harlan forecast zone
Reported by
Department of Highways
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858526, 858527.